The People's Perspective on Medicine

Did Stop-Smoking Drug Cause Hallucinations?

Q. My mom (age 70) took Chantix for two weeks to help her quit smoking. She stopped the drug a week ago, but she is now confused, dazed, paranoid, has hallucinations and cannot concentrate or function. This seems to be worse each day.

I took her to the doctor this morning. He ordered a blood test and told her to come back in three weeks. I’m afraid she could be dead before then. Does this go away in time?

A. We appreciate your concern. The side effects you mention are among those listed in official prescribing information for Chantix:

“Serious neuropsychiatric symptoms have been reported in patients being treated with CHANTIX… These postmarketing reports have included changes in mood (including depression and mania), psychosis, hallucinations, paranoia, delusions, homicidal ideation, hostility, agitation, anxiety, and panic, as well as suicidal ideation, suicide attempt, and completed suicide…When symptoms were reported, most were during CHANTIX treatment, but some were following discontinuation of CHANTIX therapy.”

It is not clear how long it may take for such symptoms to disappear. Please get back in touch with your mother’s doctor right away.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating

Today's Newsletter Reading List

    About the Author
    Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
    Tired of the ads on our website?

    Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

    Browse our website ad-free
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 4 comments
    Comments
    Add your comment

    I started to visually hallucinate on chantix after only a week or so into it. It was only once but it was terrifying, had to be put in the hospital very agitated and just crazy honestly.

    They sedated me and I woke up fine but never took that garbage again. Haven’t another experience like it and pray I don’t. People should be warned the effects. I wasn’t told there were any that bad. I’ll stick to smoking for now.

    I ran out of Chantix and was out for about a week and I had some of the worst hallucinations possible I think… I pictured my life totally different and was absolutely convinced that my imagination was real… Good medicine to help smoking cessation, but not a medicine to mess with… People need to be aware of not only the side effects of starting the medication, but also the withdrawal symptoms. Glad I am no longer smoking, but I’ve gained so much weight that I feel worse with my breathing than I did while I was smoking… Will still recommend Chantix to others, but will warn them to be careful. I did not have an ounce of irritability while taking it… I was really surprised that I quit so easily and was so cheerful!!

    I had hallucinations (well illusions / visual disturbances / pseudo-hallucinations) for over a year after stopping smoking, got put on anti-psychotics (even though I wasn’t psychotic as I know that it was just in my head), after many months no difference, quit the anti-psychotics, not difference (except I could think again), started smoking again. Hallucinations went after a short while.
    I now still get similar visual disturbances whenever I’ve got a lot of stress / anxiety.
    Quitting smoking can cause stress anxiety depression etc… and those things can cause illusions/visual disturbances etc…. This is because smoking has anti-depressant effects and after years your body will adjust, even grow /modify brain structure (homeostasis) to the background level of nicotine, when you quit it can take a very very very long time for homeostasis to get back to anything like normal.
    illusions/visual disturbances are just a kind of synaesthesia, the anxiety / depression coming out as a visual (etc..) sense instead of an emotional sense feelings.

    This is a common theme seen with Chantix. I’ve seen several people now be placed in a psych ward because of the hallucinations this drug causes.

    * Be nice, and don't over share. View comment policy^